A toxic chemical found in contaminated cough syrup suspected to have caused the deaths of 22 people in Panama, has now been found in three more medications made by a government-run factory in Panama.
Panama officials who have been working with the U.S. Centers for Disease Control and Prevention (CDC) in Atlanta, Georgia, have discovered the chemical in a rash ointment, an antihistamine and a calamine lotion often used on children.
Health Minister Camilo Alleyne says the government is continuing to investigate how the medicines became contaminated with diethylene glycol, an industrial chemical related to antifreeze, since it was first detected in a cough syrup last week.
To date twenty-two people have died from drinking the contaminated cough syrup since July, 49 people have been treated for kidney and central nervous system damage and 32 remain hospitalized, almost all are older patients.
The pharmaceutical factory has been shut down and the sale of all 24 medicines it produced have been banned.
Warnings have been posted in hospitals and clinics listing the medicines made at the plant and urging the public to avoid them.
According to the health department a 14-year-old boy has been hospitalized with symptoms similar to those of other victims affected by the chemical, including nausea and vomiting but as yet it is not clear whether he had taken any of the contaminated medications.
The source of the mysterious illness was resolved by the CDC who traced the cause to the industrial chemical in a red, sugarless cough syrup made by a government-run pharmaceutical factory.
The CDC became involved at the request of the Panamanian authorities after victims suffered mysterious kidney failure, paralysis and sagging of the facial muscles and also experienced symptoms including nausea and diarrhea.
Most of those affected were patients over 60 with a history of diabetes or high blood pressure and initially the medication lisinopril they were taking for such conditions came under suspicion.
The FDA quickly ruled that out as the cause.
Diethylene glycol is used to keep products such as glue and cosmetics moist and was discovered to be dangerous decades ago but DEG poisonings erupt from time to time around the world, the last one in 1996.
An antidote for the chemical is available which Panamanian officials say will be given to affected patients.